Skip to main content

Measured Foliations and Hilbert 12th Problem


Yu. I. Manin conjectured that the maximal abelian extensions of the real quadratic number fields are generated by the pseudo-lattices with real multiplication. We prove this conjecture using theory of measured foliations on the modular curves.

This is a preview of subscription content, access via your institution.


  1. Diamond, F., Shurman, J.: A first course in modular forms. GTM 228 Springer (2005)

  2. Hubbard, J., Masur, H.: Quadratic differentials and foliations. Acta Math. 142, 221–274 (1979)

    MathSciNet  Article  Google Scholar 

  3. Lawson, H.B.: Foliations. Bull. Am. Math. Soc. 80, 369–418 (1974)

    Article  Google Scholar 

  4. Manin, Yu.I.: Real multiplication and noncommutative geometry. In: The legacy of Niels Hendrik Abel, pp 685–727. Springer, Berlin (2004)

  5. Nikolaev, I.: Foliations on Surfaces. Ergebnisse der Mathematik und ihrer Grenzgebiete 41 Springer (2001)

  6. Nikolaev, I.: Real multiplication revisited. J. Generalized Lie Theory Appl. 10, S2-007 5 pages (2016)

  7. Nikolaev, I.: Foliations on modular curves. Bull. Braz. Math. Soc. (N.S.) 48, 85–92 (2017)

    MathSciNet  Article  Google Scholar 

  8. Plante, J.F.: Foliations with measure preserving holonomy. Ann. Math. 102, 327–361 (1975)

    MathSciNet  Article  Google Scholar 

  9. Shimura, G.: Class fields over real quadratic fields and Hecke operators. Ann. Math. 95, 130–190 (1972)

    MathSciNet  Article  Google Scholar 

  10. Silverman, J.H.: Advanced topics in the arithmetic of elliptic curves. GTM 151 Springer (1994)

  11. Stark, H.M.: L-functions at s = 1. III. Totally Real Fields and Hilbert’s Twelfth Problem. Adv. Math. 22, 64–84 (1976)

    MathSciNet  Article  Google Scholar 

  12. Thurston, W.P.: On the geometry and dynamics of diffeomorphisms of surfaces. Bull. Am. Math. Soc. 19, 417–431 (1988)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Igor V. Nikolaev.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Nikolaev, I.V. Measured Foliations and Hilbert 12th Problem. Acta Math Vietnam (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI:


  • Class field theory
  • Measured foliations

Mathematics Subject Classification (2010)

  • Primary 11G45
  • Secondary 57R30